Blizzard, Emmet
- When
- February 23, 8:00 PM CST to February 24, 3:00 PM CST
- Where
- Emmet forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Leading up to the blizzard, low pressure built off of the Rockies in eastern Colorado and moved into the Kansas, Oklahoma, Texas region. Throughout the day on the 23rd, the surface low pressure system progressed eastward before turning more northeasterly during the evening.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Leading up to the blizzard, low pressure built off of the Rockies in eastern Colorado and moved into the Kansas, Oklahoma, Texas region. Throughout the day on the 23rd, the surface low pressure system progressed eastward before turning more northeasterly during the evening. Periods of rain fell initially over much of Iowa with temperatures ranging from around freezing in the northwest to upper 40s in the south. As temperatures dropped snow eventually enveloped northwest Iowa along with strengthening winds. In the end, the combination of heavy snow (up to a 10 to 12 inches) and strong winds (gusts to 60 mph) allowed blizzard conditions to set in for periods across northwest and north central Iowa. Blizzard conditions began during the evening on the 23rd and lasted into the afternoon and evening hours the 24th as the system progressed eastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 23, 5:45 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 545 PM CST Thu Feb 23 2017 .SHORT TERM.../Tonight through Friday/ Issued at 352 PM CST Thu Feb 23 2017 Plenty of concerns with the dynamic system as it moves across the Midwest over the next 24 hours. Currently, near surface cold advection continues with surface boundary along I70 in eastern Kansas and Missouri. Strong isentropic lift is increasing northward of the boundary with precipitation currently expanding through northern Iowa. Elevated instability has also been increasing as moisture returns above the boundary and this will continue to rise into the evening with the strong warm advection. Isolated to scattered convection is expected to develop in southern into central Iowa this evening in the strong push of elevated warm/moist air into the state. Sufficient effective shear will likely produce rotating updrafts in some of the storms, but alas, they will be elevated with main concern with some marginally severe hail. However, as these higher pcpn rates head north into the deepening cold air, there may be a period overnight where very heavy snow rates are observed along and north of Highway 20 with thundersnow. Rates will be quite impressive anyway given the very strong forcing through daybreak. With models indicating a more southern track of the surface low, the transition zone will be much quicker to arrive in central into southeast Iowa on Friday. It will likely hit the I35 zone near DSM toward the end of the morning rush hour and the southeast corner of the forecast area by late afternoon. Heaviest snowfall will remain in west central to north central Iowa during the day where frontogenetical forcing and strong QG forcing will occur. Farther southeast, snowfall rates will be lower with weaker forcing. In all locations, strong north to northwest winds are expected from late tonight through Friday evening. Strongest winds will be in favored locations in northern Iowa where forecast soundings still indicate 35 to 40 kts at top of the shallow mixed layer. Snow amounts will range from around a foot in northern Iowa to 5-7 inches on southern edge of warning. Advisory area is generally 2-6 inches. Blizzard warning was expanded to included the heavier snowfall areas and also those locations that historically have problems. White-out conditions are expected at times in the Blizzard warning, especially in the open country-side. Deep drifts are also expected to develop with the strong winds and relatively drier snow in northern iowa. The advisory area was also expanded to the south and east for combination of snow and blowing snow, especially for the rural areas where visibilities tend to drop. Roads may also end up flash freezing with transition to snow although the daytime transition may help alleviate some of the problems. In any case, conditions will be poor for much of Friday in the headlined areas. The system will gradually wind down on Friday evening with most locations dry after midnight on Friday night. .LONG TERM.../Friday night through Thursday/ Issued at 352 PM CST Thu Feb 23 2017 Deep trough pushes into the Great Lakes Saturday with a ridge attempting to build over the high plains keeping Iowa in a Northwest flow with and remaining snow across the far East ending by early to mid morning. Temps were lowered across the North both Saturday and Sunday due to expected 8-12 inches of new snow on the ground. However on Sunday we will be in a more zonal flow and as such we should be several degrees warmer than Saturday. Snow cover will still have an impact so I tempered the warmer temps by 3 degrees or so. The general pattern into next week is that we will see a series of shortwaves passing through a generally zonal flow. The timing of which is not being handled very well between the models. The biggest system to impact the area...if solutions hold...will be a one/two punch of quick moving waves Monday night into Tuesday evening. Models are in general agreement with a longwave trough developing over the rockies with weaker impulses ejecting from the base across Iowa. The caveat is in the development and locations of the surface low related to these systems and resultant warm front. The models are once again all over the place with this feature but it would appear at least in general that the warm advection wing of this system would largely impact Southern Iowa the East and South. Monday night, much of the area Tuesday and Eastern sections Tuesday night. With much of the South and East in broad Southerly flow Tuesday, this will be the warmest day next week. The upper trough passes through the region on Wednesday and it will bring in much cooler temps then we will have seen on Tuesday. The GFS continues to keep some precip over Northern Iowa on Wednesday but none of the other medium range models have this and the blended models are slow to process changes so at this point I left what the model blends had for Wednesday but confidence in seeing anything is very low. The next wave to impact the area will come at the end of the long term period...on Thursday. Here again I left what model blends had going as confidence in any solution is low and I expect many changes to the models over the next 6 days. Temps do look cold enough North for snow and South would be rain or rain/snow mix depending on timing. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 545 PM CST Thu Feb 23 2017 Conditions will continue to deteriorate overnight with strong winds and snow north and lowering cigs and showers/thunderstorms south. Conditions over northern Iowa including KFOD/KMCW likely to remain IFR or lower through much of the period. Periods of MVFR at KALO/KDSM/KOTM this evening then dropping to IFR or below. The precipitation will gradually transition to all snow on Friday all locations. Blowing snow and significantly reduced vsbys expected north. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 AM Friday to midnight CST Friday night for IAZ028-037>039-047>050-057>060-070. Blizzard Warning until midnight CST Friday night for IAZ004>007- 015. Blizzard Warning from midnight tonight to midnight CST Friday night for IAZ016-017-023>027-033>036-044>046. && SHORT TERM...Cogil LONG TERM...FAB AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 351 PM CST Thu Feb 23 2017 IAZ004>007-015>017-023>027-033>036-044>046-241200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Crawford-Carroll-Greene- 351 PM CST Thu Feb 23 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A Blizzard Warning is in effect for the area overnight. Please refer to the National Weather Service Website at Weather.Gov/DesMoines for further details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A Blizzard Warning is in effect through Friday evening. Please refer to the National Weather Service Website at Weather.Gov/DesMoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall amounts with the upcoming winter storm would be greatly appreciated. IAZ028-037>039-047>050-057>060-070-241200- Bremer-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Audubon- Guthrie-Dallas-Polk-Cass- 351 PM CST Thu Feb 23 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT Isolated to scattered marginally severe thunderstorms are expected tonight. Marginally severe hail will be possible with a few of the storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A Winter Weather Advisory is in effect for the area overnight. Please refer to the National Weather Service Website at Weather.Gov/DesMoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, but is not likely. Snowfall amounts with the upcoming winter storm would be greatly appreciated as well. IAZ061-062-071>075-081>086-092>097-241200- Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 351 PM CST Thu Feb 23 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT Isolated to scattered marginally severe thunderstorms are expected tonight. Marginally severe hail will be possible with a few of the storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Wintry precipitation is possible Friday and Friday evening with some light snow accumulations. In addition, gusty northwest winds are expected to develop on Friday. Hazardous travel impacts may be possible through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, but is not likely. Snowfall amounts with the upcoming winter storm would be greatly appreciated as well.
The national radar mosaic for the moment the first event began.
18 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675581, 675582, 675589, 675595, 675584, 675586, 675587, 675590, 675591, 675596, 675597, 675592, 675593, 675594, 675598, 675599, 675600, 675601.